Filter by keywords:



Filtering documents. Please wait...

1/6. phenytoin/isradipine interaction causing severe neurologic toxicity.

    OBJECTIVE: To report a young man on phenytoin who developed acute neurologic symptoms after isradipine was introduced to his treatment regimen and discuss the possible causes of this drug interaction. CASE SUMMARY: A 21-year-old white man, with propionic acidemia and seizures treated with phenytoin and carbamazepine, was started on isradipine for essential hypertension. Soon thereafter, he developed acute and severe lethargy, ataxia, dysarthria, and weakness that resolved once isradipine was withheld. phenytoin concentrations were within normal limits or elevated, despite sequential reductions of phenytoin dosage, during concomitant isradipine administration. DISCUSSION: isradipine is a known inhibitor of the CYP450 isoenzyme family. Although the daily dose of phenytoin was decreased significantly, phenytoin blood concentrations remained high, suggesting a pharmacokinetic interaction. Previously, the patient had never had neurologic symptoms associated with increased phenytoin concentrations. This also indicates a likely pharmacodynamic interaction between phenytoin and the calcium-channel blocker. Both phenytoin and isradipine have been shown to bind to calcium channels and to inhibit calcium entry into the cells. Binding of isradipine to the brain has been described in humans and animals, and calcium-channel blockers have been shown to cause potentiation of anticonvulsant action of phenytoin. CONCLUSIONS: Acute pharmacokinetic and pharmacodynamic interactions between phenytoin and isradipine were probably responsible for the lethargy, dysarthria, ataxia, and weakness our patient developed. The combination of phenytoin and calcium-channel blockers should be used with caution.
- - - - - - - - - -
ranking = 1
keywords = animal
(Clic here for more details about this article)

2/6. MDMA and serotonin: based on two cases.

    3,4-methylenedioxyamphetamine (MDMA) or "ecstasy" damages serotonin neurons in all animal species and there is growing evidence that this finding also applies to humans. This fact, together with the increasing extended use in the young population, has important repercussions in the appearance of specific psychopathologic and cognitive disturbances associated to its use. The authors present two clinical cases, in which psychopathological and cognitive symptoms are detected in MDMA users that support this hypothesis. Problems in the diagnosis of psychiatric disorders associated to MDMA and its clinical and therapeutic implications are discussed.
- - - - - - - - - -
ranking = 1
keywords = animal
(Clic here for more details about this article)

3/6. Lasting neuropsychiatric sequelae of ( -)methylenedioxymethamphetamine ('ecstasy') in recreational users.

    Two persons are described who demonstrated prolonged neuropsychiatric syndromes after the ingestion of large doses of ( -)-3,4-methylenedioxymethamphetamine (MDMA), a recreationally used amphetamine analog. These cases suggest that MDMA, known to be neurotoxic to serotonin neurons in several experimental animals, may also produce untoward effects in humans. In addition, they provide evidence that ingestion of large doses of MDMA can produce lasting adverse functional consequences in vulnerable persons.
- - - - - - - - - -
ranking = 1
keywords = animal
(Clic here for more details about this article)

4/6. Acute exacerbation of paranoid psychotic state after long-term abstinence in patients with previous methamphetamine psychosis.

    From a population of 111 patients with chronic methamphetamine (MAP) psychosis, who were treated at ten mental hospitals during the past 3 years, 21 patients were selected for study. Sixteen patients who experienced MAP psychosis again used MAP one or more times after long-term abstinence and experienced acute exacerbation of a paranoid psychotic state which was almost identical to the initial psychotic episode. Four of these patients relapsed following a single MAP reuse of an amount less than that initially used, and one relapsed without evidence of MAP reuse. In eight patients, small doses of neuroleptics, e.g., 3 mg per day of haloperidol, prevented the acute provocation of a psychotic state by MPA reuse. Subsequently, three of these relapsed into a psychotic state following MAP reuse without concurrent haloperidol medication. The clinical data were compared with animal experiments which indicate that chronic MAP use can induce a long-term susceptibility to sensitization to MAP. The positive prophylactic effect of small doses of haloperidol on the acute exacerbation may suggest the participation of dopaminergic supersensitivity as a mechanism for the paranoid psychotic state.
- - - - - - - - - -
ranking = 1
keywords = animal
(Clic here for more details about this article)

5/6. delirium and stereotypy from anticholinergic antiparkinson drugs.

    1. This report describes two cases of psychotic syndrome from benztropine (Cogentin), which was used to treat haloperidol-induced extrapyramidal side effects. The patients' symptomatology meets DSM III criteria for delirium. Both patients displayed repetitive motor automatisms (stereotypy). 2. Symptomatology appeared one-to-two days after the start of benztropine 2 mg b.i.d. and subsided one-to-several days after benztropine was stopped. Treatment consisted of administration of sedative hypnotic drugs. 3. The literature on anticholinergic-induced psychotic syndromes is surveyed. Particular attention is drawn to the occurrence of stereotypy. 4. It is proposed, on the basis of a review of animal and clinical data, that stereotypies in delirious patients are related to muscarinic blockade in the central nervous system. This model is used to explain repetitive motor automatisms which are seen in Alzheimer's disease. 5. The paper concludes with brief guidelines for the management of anticholinergic delirium.
- - - - - - - - - -
ranking = 1
keywords = animal
(Clic here for more details about this article)

6/6. Ecstasy intoxication: an overlap between serotonin syndrome and neuroleptic malignant syndrome.

    3,4-Methylenedioxymethamphetamine (MDMA), also known as "ecstasy" is a popular recreational drug with potential for abuse. Although its neurotoxic effects have been established in animal studies, the acute and long-term effects of this serotonergic agent in humans are still unknown. We describe a 19-year-old woman with overlapping symptoms of neuroleptic malignant syndrome and serotonin syndrome after a single exposure to MDMA. We also review 15 other cases reported in the literature to draw attention to the serious neurotoxicity, including fatal outcomes, caused by the use of this increasingly popular, illicit drug.
- - - - - - - - - -
ranking = 1
keywords = animal
(Clic here for more details about this article)


Leave a message about 'Psychoses, Substance-Induced'


We do not evaluate or guarantee the accuracy of any content in this site. Click here for the full disclaimer.